Hi, I have had 3 major back surgeries with several complications. Before my last surgery I was seeing a regular doc for pain management, and whenever I complained of increased pain he would up the dose. Eventually I was taking 800mg of MScontin a day, and 12 oxycodones for breakthru pain. I was really afraid to go back and have another surgery, but I knew I needed to take the chance, because quite frankly, I was on such an extreme dose of morphine I was sometimes afraid that I would just quit breathing in my sleep. Before surgery I requested to be set up with a pain management doc and I told him that my goal was to wean myself down until I wad on the lowest maintenance dose possible. He had aleady told me that because of my problems I would probably never be able to be 100% drug-free.
I started immediately after surgery, and each month I would take my dose down by another
100mg a day. It wasn't easy, but I finally got down to taking 3 60mg MScontins a day. I have had to play with the dose on the breakthru meds. I was down to 2 15mg percodans a day, buy after being on the same dose for so long they were not as effective, so I ended up taking 4 a day.
Recently I was having increased pain and felt like maybe it was time to switch things up a little. So he changed me from MS to oxycontin. I could not adjust to it at all. I would sweat horribly, and just felt sick. It was almost like going through withdrawal, but kind of a constant, low-grade of it. I spoke with my pharmacist and he said that it was probably because my body was so accustomed to a morphine base that my biddy was in a kind of withdrawal. He said to give it another month and if it didn't get better to ask my doc to switch me back. So that is what I did. I was back to square one, but maybe a little improvement since I had taken a break from it for 2 months. But just to keep things moving in the right direction he changed my oxycodone to 15mg MSIR, which is the immediate release morphine.
So I think that sometimes it just takes your body time to adjust to a new med, or maybe your body is so used to the oxy that it can't adjust to the morphine. It can definitely cause sweating and nausea. But for my money I feel that the MScontin doesn't cause the side effects to the
same extent, and maybe that's where you should turn next, and at least give it a try. Talk to your pharmacist and see what he thinks. Then, if your doc is reluctant you can have him speak to the phsrmacist, or give him the info that the pharmacist gave you. But no matter what, don't give up hope. There are a lot of pain meds out there, and you and your doctor will just have to keep looking until you find the right one. It's not
always easy, but you do not have to suffer like this, there's an answer out there just waiting to
be found. And if your doctor becomes unwilling to keep searching then you need to find a new doctor. I am an RN, and because of my own experience and what I see on a regular basis at the hospitals Ive worked at, I can tell you that there are a lot of doctors and nurses who have a very poor understanding of chronic pain, and are also very judgmental about the use of narcotic pain relievers in general. People who have a high tolerance for pain meds, and therefore need a dose that is higher than the norm are often referred to as drug seekers, even if they have just had surgery, or been in an accident. It is this kind of ignorance that makes it very difficult for people who rely on these meds in order to function and have any quality of life. There are some exceptional pain mgmt docs out there, and they understand that for those who are dependant upon these drugs they are as important as insulin for a diabetic, or lopressor for someone with high blood pressure. It is a tool that is used to manage a condition, and to people who worry about becoming addicted or having to take it for the rest of their lives they say "If I told you that you had heart disease and that to manage it you have to take 2 pills every day for the rest of your life, would you argue with me about it and say you don't want to be dependant on those pills forever, or would you take the pills so that you could go on and live your life knowing that the pills were helping you?".
Good luck to you. Nobody should have to suffer this way. I hope and pray that the cancer will be gone for good, and that you will find the right med or meds to help you live a good life, where pain is not the major force that dominates you.
Has your doctor tried you on the fentanyl patch? It's a long lasting patch that you change every three days and it provides medication through you around the clock. I think that may be something that could possibly help you since your taking roxicodone now and going to morphine. Please let us know how its going.
I suffer from chronic pain for some time and my doctor put me on oxycontin but to find out about side effects that indicate that it is an addictive anti-anxiety pill, ask my doctor switch me find out painkiller as it existed in findrxonline vicodin and Side effects were minor.